Hail, Custer
- When
- June 8, 5:31 PM CST
- Where
- Custer County, 10.38 mi N of Arnold
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.580, -100.190
S. caused strong low pressure to develop across the Central Plains.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
A deep trough across the western U.S. caused strong low pressure to develop across the Central Plains. An associated cold front brought a round of strong to severe thunderstorms to the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 8, 1:33 PM CST, 3 hours 58 minutes earlier.
Area Forecast Discussion National Weather Service North Platte NE 233 PM CDT Mon Jun 8 2020 .SHORT TERM...(This evening through Tuesday night) Issued at 230 PM CDT Mon Jun 8 2020 The HRRR and NAMdng model wind gust products both show high wind criteria Tuesday. The NAM indicates winds of 65kts at h800mb, the top of the mix layer as indicated in Bufkit. These strong winds are emanating from strong Pacific high pressure building through the Rockies in the wake of 995mb low pressure across KS. The wind forecast uses the guidance blend and a High Wind Warning is in place across swrn Nebraska beginning early Tuesday morning and ending Tuesday evening. The POP and temperature forecast uses the short term model blend. High temperatures Tuesday came in with upper 50s to lower 60s. These are near record low highs and North Platte could tie or break the previous record of 58 set in 1895. There is little change in the POP forecast tonight through Tuesday except that the storm system is slower and producing a prolonged period of warp-around rain Tuesday associated with an inverted h700mb trof across Nebraska, deformation and mid level frontogenesis. Postfrontal elevated thunderstorms are in the forecast along the h700mb warm air advection zone. Severe storm development late this afternoon and this evening revolves around storms firing on a sfc front draped across ncntl Nebraska this afternoon. MLCAPE of 2000-3000J/KG and 45-50kt winds at h500mb will fuel the expected development of supercells. The RAP model indicates moderate CAPE and shear with no cap by 22z. The RAP also indicates a zone of very strong sfc warm air advection developing across wrn KS this afternoon, aimed at ncntl Nebraska. This warm air advection should continue throughout the evening hours as a triple point forms near Goodland KS. .LONG TERM...(Wednesday through Monday) Issued at 230 PM CDT Mon Jun 8 2020 Dry weather is in place Wednesday through Monday with just an isolated thunderstorm chance Saturday night through Monday. The anomalous storm system affecting Nebraska tonight and Tuesday will phase with Tropical Depression Cristobal and be located across the Great Lakes Wednesday. Pacific high pressure will build through Nebraska Wednesday and Thursday. The Great Lakes storm will deepen to around 983 mb and pull a batch of Canadian high pressure south through the Midwest Friday and beyond. This will present little opportunity for return moisture across Nebraska until Saturday. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1240 PM CDT Mon Jun 8 2020 VFR conditions are expected across western and north central nebraska this afternoon. Thunderstorms will begin to develop this evening dropping ceilings into MVFR. Some storms may become severe which could produce large hail and strong northerly winds up to 45 kts. Heavy rainfall is also possible, which could cause reductions in visibility at times. && .HYDROLOGY... Issued at 230 PM CDT Mon Jun 8 2020 The short term model blend, the NAM, HRRR and RAP models continue to advertise very heavy rainfall this evening associated with the formation of a closed h700mb low across KS and a slow moving cold front across Nebraska. Rain and elevated thunderstorms will continue Tuesday as this upper low moves slowly east through KS. The rain should end late Tuesday evening. These models all suggest a heavy rain center will occur somewhere across ncntl Nebraska tonight with 4 or more inches by Tuesday morning. The Flood Watch for Custer county has been expanded north to include most of north central Nebraska east of highway 83. WPC has been suggesting high precipitable water, rainfall efficiency, training, back-building and continued moisture flux for a few forecast cycles across this area. && .LBF WATCHES/WARNINGS/ADVISORIES... High Wind Warning from 4 AM CDT /3 AM MDT/ to 9 PM CDT /8 PM MDT/ Tuesday for NEZ056>059-069>071. Flood Watch from 7 PM CDT this evening through Tuesday morning for NEZ006>010-026>028-038. && SHORT TERM...CDC LONG TERM...CDC AVIATION...Boatwright HYDROLOGY...CDC
Hazardous Weather Outlook National Weather Service North Platte NE 336 PM CDT Mon Jun 8 2020 NEZ004>010-022>029-035>038-056>059-069>071-094-092045- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 336 PM CDT Mon Jun 8 2020 /236 PM MDT Mon Jun 8 2020/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. Scattered severe thunderstorms are expected to develop across portions of southwest and north central Nebraska this evening. Storms are expected to produce large hail, damaging winds, and heavy rainfall. An isolated tornado or two is also possible. Repeating thunderstorms this evening could produce 1 to 2 inches of rainfall over the same location which will lead to flooding. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. Heavy rainfall and strong winds will continue Tuesday with localized flooding possible. .SPOTTER INFORMATION STATEMENT... Please relay any information about observed severe weather to the NWS. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte
Special Weather Statement National Weather Service North Platte NE 604 PM CDT Mon Jun 8 2020 NEZ005-008-025-026-082345- Brown NE-Eastern Cherry NE-Thomas NE-Blaine NE- 604 PM CDT Mon Jun 8 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHERRY... SOUTHWESTERN BROWN...NORTHWESTERN BLAINE AND EASTERN THOMAS COUNTIES UNTIL 645 PM CDT... At 604 PM CDT, Doppler radar was tracking a strong thunderstorm near Halsey, or 13 miles east of Thedford, moving north at 30 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Halsey, Elsmere, Purdum, Natwick and Koshopah. This includes Highway 2 between mile markers 215 and 229. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 200 AM CDT for north central Nebraska. LAT...LON 4184 10027 4179 10051 4223 10047 4223 9998 TIME...MOT...LOC 2304Z 201DEG 28KT 4191 10032 Snively
Special Weather Statement National Weather Service North Platte NE 625 PM CDT Mon Jun 8 2020 NEZ038-059-090015- Custer NE-Lincoln NE- 625 PM CDT Mon Jun 8 2020 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LINCOLN AND SOUTHWESTERN CUSTER COUNTIES UNTIL 715 PM CDT... At 624 PM CDT, Doppler radar was tracking strong thunderstorms near Brady and south across much of eastern Lincoln county, or 18 miles southeast of North Platte, moving north at 25 mph. Nickel size hail will be possible with these storms. Locations impacted include... Brady, Maxwell, Keith, Jeffrey Canyon State Wildlife Management Area, Cottonwood Canyon State Wildlife Management Area and Vroman. This includes the following highways... Interstate 80 in Nebraska between mile markers 183 and 208. Highway 83 between mile markers 96 and 97. PRECAUTIONARY/PREPAREDNESS ACTIONS... These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 200 AM CDT for central and southwestern Nebraska. LAT...LON 4078 10068 4131 10064 4131 10022 4077 10022 TIME...MOT...LOC 2324Z 186DEG 22KT 4098 10048 JWS
The North Platte radar (KLNX), 53 km away, was scanning. The volume nearest the first event began at 23:31 UTC.
27 hail, 7 thunderstorm wind, 5 tornado, 2 flash flood. Local standard time, as filed.
A brief tornado was observed. No damage was reported.
No details.
Brief touchdown observed. No damage was reported.
Brief touchdown observed. No damage was reported.
A weak tornado observed.
Brief touchdown with no damage reported.
One foot of water over the road.
No details.
Flash flooding across many roads in Logan county including the Stapleton area.
Multiple healthy trees uprooted across town.
Roof blown off shed. Vehicles inside the shed were damaged.
Several healthy trees were downed as well as a horse trailer flipped.
No details.
Eight inch diameter tree branch was downed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2020Every state in 2020This day in weather historyThe tornado archive for Nebraska, 2020Warnings in Nebraska, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 897171, 897172, 897173, 897174, 899581, 897175, 897176, 897203, 897177, 897178, 897179, 899587, 899607, 899643, 897180, 897181, 897182, 897183, 897184, 899651, 899559, 897185, 897186, 897187, 897188, 897189, 897204, 897190, 897191, 899562, 897192, 897193, 897194, 897195, 897196, 897198, 897199, 897197, 897200, 897205, and more.